Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 89, NWS Pueblo, CO

October 7, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Oct 7, 1999, 2:03 PM MDT for El Paso County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 7, 1999, 2:03 PM MDT (20:03 UTC)
Expired
Oct 7, 1999, 3:05 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 2:15 PM MDTHail 0.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 072005 RRA
SVRPUB
COC041-072105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT THU OCT 7 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 305 PM MDT

* AT 200 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES EAST OF
  DOWNTOWN COLORADO SPRINGS MOVING NORTH AT 5 MPH.

SOME LOCATIONS AFFECTED WILL BE CENTRAL AND EASTERN PORTIONS OF
COLORADO SPRINGS THROUGH 3 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA...GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASfEMENT
OFFERS THE BEST PROTECTION.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 2:00 PM MDT, 3 minutes earlier.

Area forecast discussion, Oct 7, 2:00 PM MDT, 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT THU OCT 7 1999

CURRENTLY ACROSS THE REGION...UPPER LEVEL LOW OVER SW CO CONTINUES
TO MOVE ESE. ASSOCIATED SFC LOW OVER SE CO...NEAR TAD. COLD FRONT
HAS MOVED THROUGH ALS AWHILE AGO AND IS CROSSING THE SANGRES/WETS AS
I WRITE. COLD FRONT HAS ALSO MOVED THROUGH MOST OF NE CO. NLDN
SHOWING QUITE A FEW CG STRIKES OVER THE CWA INDICATING INSTABILTY IN
ATMOSPHERE. SMALL HAIL BEING REPORTED IN TELLER COUNTY.

SHORT TERM...MODELS ARE NOW IN FAIRLY GOOD AGREEMENT. ANTICIPATE
FRONT TO MOVE THROUGH REMAINDER OF SE CO THIS AFTERNOON. AM
BECOMING A BIT CONCERNED ABOUT A FEW STRONG STORMS DEVELOPING
WITH FROPA AS LAPS ANALYSIS INDICATING SOME INSTABILITY ON
PALMER DIVIDE...AND IT WOULD NOT TAKE MUCH FOR MARGINAL SVR HAIL
TODAY. AFTER FRONT PASSES BY...SFC WINDS WILL SHIFT TO NW AND
GUSTY AND THEN CONTINUE TO SWING TO NNE. BEST DYNAMICS MOVE ACROSS
THE REGION DURING THE EVENING HOURS...SO ANTICIPATE BEST CHANCE OF
SHOWERS/STORMS THIS EVENING AS BEST UPSLOPE WILL BE IN LINE WITH
FAVORABLE DYNAMICS. EXPECT SHOWERS/RAIN TO LINGER ACROSS FAR SE
PLAINS THROUGH EARLY TOMORROW MORNING.

BEST CHANCE OF SNOW ACCUMULATIONS WILL BE WET MOUNTAINS AND SOUTHERN
SANGRES AS THIS AREA WILL HAVE BEST UPSLOPE COMPONENT. ALTHOUGH
SOME AREAS AT THE HIGHEST ELEVATIONS MAY GET SNOW ABOVE 4...WILL
NOT ISSUE ANY HIGHLITES AS MOST AREAS WITH POPULATION/ROADS WILL SEE
1 TO 3 INCHES. I ALSO EXPECT TO SEE SOME WET SNOW IN THE RATON MESA
AREA LATER TONIGHT AND EARLY TOMORROW MORNING.

BRUNT OF SYSTEM WILL BE OUT OF REGION BY EARLY TOMORROW...EXCEPT
LINGERING CLOUDS/SHOWERS FAR SE PLAINS. CLOUDS SHOULD BE OUT OF
MOST AREAS BY TOMORROW AFTERNOON. FWC S LOOKED A BIT HIGH AND CUT
DOWN MOST AREAS.

AFTER THIS SYSTEM CLEARS THE REGION...ANTICIPATE MOSTLY SUNNY SKIES
FOR THE WEEKEND INTO EARLY NEXT WEEK AS FLOW WILL BE TO THE N OF
THE CWA AND SEE NO SIGNIF SYSTEMS UNTIL LATER TUESDAY.

HODANISH

.PUB...NONE.

In the hours before

Special weather statement, Oct 7, 12:08 PM MDT, 1 hour 55 minutes before
COZ058>081-072000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT THU OCT 7 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE REGION THIS
AFTERNOON THROUGH TOMORROW. AREAS WHICH WILL BE AFFECTED MOST
BY THIS SYSTEM WILL BE THE FAR SOUTHEAST PLAINS...THE RATON MESA
REGION...THE WET MOUNTAINS...AND THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS...ESPECIALLY THE CUCHARA VALLEY.

IN THE WET MOUNTAINS...AND THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS...SNOW WILL BE POSSIBLE ABOVE 8000 FEET. 1 TO 3
INCHES WILL BE POSSIBLE BY TOMORROW MORNING...WITH LOCALLY HIGHER
AMOUNTS. IN THE RATON MESA REGION...PERIODS OF RAIN WILL BE POSSIBLE
TONIGHT THROUGH EARLY AFTERNOON TOMORROW. SOME WET SNOW WILL BE
POSSIBLE LATE TONIGHT AND EARLY TOMORROW MORNING ABOVE 7000 FEET.
ACROSS THE SOUTHEAST PLAINS...PERIODS OF RAIN WILL BE POSSIBLE FROM
LATER THIS AFTERNOON THROUGH TOMORROW AFTERNOON. A FEW THUNDERSTORMS
WILL BE POSSIBLE ACROSS ALL REGIONS THIS EVENING.

OVER THE REMAINDER OF THE REGION...SCATTERED SHOWERS WILL BE
POSSIBLE ACROSS THE PLAINS FROM THIS AFTERNOON THROUGH TOMORROW
MORNING. AN ISOLATED THUNDERSTORM WILL ALSO BE POSSIBLE. THE
SAN LUIS VALLEY WILL SEE PERIODS OF RAIN AND SNOW SHOWERS. IN THE
MOUNTAINS...SCATTERED SNOW SHOWERS WILL BE POSSIBLE ABOVE 8000 FEET
FROM THIS AFTERNOON THROUGH TONIGHT WITH 1 TO 2 INCHES POSSIBLE.
Special weather statement, Oct 7, 12:08 PM MDT, 1 hour 55 minutes before
COZ058>081-072000-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1208 PM MDT THU OCT 7 1999

...SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE REGION THIS
AFTERNOON THROUGH TOMORROW. AREAS WHICH WILL BE AFFECTED MOST
BY THIS SYSTEM WILL BE THE FAR SOUTHEAST PLAINS...THE RATON MESA
REGION...THE WET MOUNTAINS...AND THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS...ESPECIALLY THE CUCHARA VALLEY.

IN THE WET MOUNTAINS...AND THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS...SNOW WILL BE POSSIBLE ABOVE 8000 FEET. 1 TO 3
INCHES WILL BE POSSIBLE BY TOMORROW MORNING...WITH LOCALLY HIGHER
AMOUNTS. IN THE RATON MESA REGION...PERIODS OF RAIN WILL BE POSSIBLE
TONIGHT THROUGH EARLY AFTERNOON TOMORROW. SOME WET SNOW WILL BE
POSSIBLE LATE TONIGHT AND EARLY TOMORROW MORNING ABOVE 7000 FEET.
ACROSS THE SOUTHEAST PLAINS...PERIODS OF RAIN WILL BE POSSIBLE FROM
LATER THIS AFTERNOON THROUGH TOMORROW AFTERNOON. A FEW THUNDERSTORMS
WILL BE POSSIBLE ACROSS ALL REGIONS THIS EVENING.

OVER THE REMAINDER OF THE REGION...SCATTERED SHOWERS WILL BE
POSSIBLE ACROSS THE PLAINS FROM THIS AFTERNOON THROUGH TOMORROW
MORNING. AN ISOLATED THUNDERSTORM WILL ALSO BE POSSIBLE. THE
SAN LUIS VALLEY WILL SEE PERIODS OF RAIN AND SNOW SHOWERS. IN THE
MOUNTAINS...SCATTERED SNOW SHOWERS WILL BE POSSIBLE ABOVE 8000 FEET
FROM THIS AFTERNOON THROUGH TONIGHT WITH 1 TO 2 INCHES POSSIBLE.

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.